Indiana, 2024

Damaging Wind in Indiana, August 29, 2024

August 29, 2024 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 29, 3:01 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 29, 3:01 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
401 PM EDT Thu Aug 29 2024

.SYNOPSIS...
Hot and humid weather will continue through Friday as a weak
front stalls over the area. A stronger cold front will move
through the area Saturday, bringing an end to the unseasonably
warm conditions. A few storms will be possible into Friday, but
more widespread rain chances will arrive Saturday morning
before drier conditions return by Saturday night. Dry and
seasonably mild conditions are expected Sunday through the first
half of the upcoming workweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Large mid level ridge remains centered over the TN Valley. A weak
disturbance around the periphery of the ridge, along with
moderate instability, and a stalled boundary was leading to
scattered thunderstorms across ILN/s southern FA.

The storms lack organization due to very weak verticaL wind
shear. With DCAPE around 1000 J/KG - a few of the stronger
storms could produce gusty winds. Also, PWat values of 1.7
inches so heavy rain and localized flooding is possible.

The combination of temperatures in the mid 90s and dewpoints in
the upper 60s to around 70 will support max heat indices around
100 degrees across the south. Have continued the heat advisory
for the southern third of the ILN FA until 8 pm.

Diurnally driven storms and clouds will dissipate with the loss
of heating early this evening. Mostly clear skies, light winds
and a humid airmass will lead to fog development overnight -
most prevalent in river valleys.

In the humid airmass lows again generally in the upper 60s with
readings around 70 to the lower 70s in the cities.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Mid level ridge remains centered over the Southeast Conus with
a s/wv moving thru the Great Lakes. Westerlies will suppress
the northern portion of the ridge with cold front moving thru
the area Saturday.

On the warm side of the front temperatures reach highs on Friday
in the mid or even upper 90s in a few spots. Maximum heat
indices look to be around 100 and a Heat Advisory will likely
be needed.

With ridge axis over the area and a large of organized forcing
have limited pops to low chance category. Any convective
activity that develops will likely be disorganized during the
day due to relatively weak wind shear.

Chance for convection increase Friday night - especially across
west central Ohio - as the surface cold front approaches from
the northwest. On the warm side of the front mild lows are
expected in the upper 60s and lower 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A disturbance on Saturday will bring showers and thunderstorms to
the region.  Some lingering precipitation will continue into Sunday
across southeastern portions of the region until the front pushes
through.  A few light showers will also be possible near and north
of Interstate 70 Sunday afternoon as a weak disturbance moves
through.  As is typical with CAA scenarios, CAA cu is expected both
Sunday and Monday afternoons.  With the passage of the frontal
boundary, next week will start out cooler.  There will then be a
slow warmup into the middle of next week.  A few showers will be
possible across southern portions of the region on Wednesday,
however most locations will stay dry from Sunday night through the
end of the long term.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A weak front along with moderate instability and a weak upper
level disturbance will lead to isolated to scattered thunderstorms
generally along and southeast of I-71 this afternoon. Coverage
of storms is too low to mention in the body of any TAF forecast
at this time.

Diurnally driven cumulus clouds will dissipate with the loss of
heating early this evening. Mostly clear skies, light winds and
a humid airmass will lead to fog development overnight - most
prevalent in river valleys. Have a mention of MVFR vsbys due to fog
at KILN with IFR vsby restrictions at the KLUK valley location.
Fog will improve quickly Friday morning with scattered cumulus
again developing. Isolated thunderstorms develop Friday
afternoon with the best coverage over west central Ohio after
18Z.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ090>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Aug 29, 1:54 AM EST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
254 AM EDT Thu Aug 29 2024

INZ050-KYZ089-OHZ026-034-035-042>046-051-052-300800-
Wayne-Carroll-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-
Delaware-Miami-Champaign-
254 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for east central Indiana,
northern Kentucky, central Ohio and west central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values around 100 degrees are likely Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ090>100-OHZ077>082-088-300800-
Ripley-Dearborn-Ohio-Switzerland-Gallatin-Boone-Kenton-Campbell-Owen-
Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-Clermont-
Brown-Highland-Adams-Pike-Scioto-
254 AM EDT Thu Aug 29 2024

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values around 100 degrees are likely Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-OHZ053>056-060>065-070>074-300800-
Fayette-Union-Franklin-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
254 AM EDT Thu Aug 29 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, south central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Today and tonight.

Heat index values in the mid to upper 90s are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values around 100 degrees are likely Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 1:11 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
211 PM EDT Thu Aug 29 2024

KYZ094-095-291830-
Owen KY-Grant KY-
211 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GRANT AND OWEN
COUNTIES THROUGH 230 PM EDT...

At 210 PM EDT, a strong thunderstorm was located near Owenton, moving
east at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owenton, Corinth, Monterey, Gratz, Elk Lake, Beechwood, Harmony,
Natlee, Squiresville, Keefer, New Columbus, Needmore, Elmer Davis
Lake, and Lawrenceville.

This includes I-75 in Kentucky between mile markers 144 and 150.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3836 8487 3838 8490 3842 8488 3843 8493
      3845 8491 3846 8492 3843 8494 3843 8496
      3847 8495 3849 8499 3852 8498 3851 8503
      3855 8500 3857 8503 3858 8459 3851 8452
      3850 8453 3849 8456 3837 8471 3834 8479
TIME...MOT...LOC 1810Z 277DEG 18KT 3848 8486

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Aug 29, 1:39 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
239 PM EDT Thu Aug 29 2024

KYZ094>096-291900-
Pendleton KY-Owen KY-Grant KY-
239 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
GRANT...SOUTHEASTERN OWEN AND SOUTHWESTERN PENDLETON COUNTIES THROUGH
300 PM EDT...

At 238 PM EDT, a strong thunderstorm was located 10 miles south of
Williamstown, moving northeast at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williamstown, Morgan, Corinth, Marcus, Keefer, Camp Northward, New
Columbus, Cherry Grove, Natlee, and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 152.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3852 8472 3865 8449 3861 8439 3857 8434
      3856 8439 3856 8442 3854 8442 3853 8445
      3854 8447 3851 8449 3851 8452 3849 8456
      3844 8462 3839 8469
TIME...MOT...LOC 1838Z 233DEG 18KT 3849 8459

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Aug 29, 2:19 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
319 PM EDT Thu Aug 29 2024

KYZ090-094-095-291945-
Owen KY-Gallatin KY-Grant KY-
319 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GRANT...NORTHEASTERN
OWEN AND CENTRAL GALLATIN COUNTIES THROUGH 345 PM EDT...

At 319 PM EDT, a strong thunderstorm was located 8 miles northeast of
Owenton, moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williamstown, Dry Ridge, Owenton, Glencoe, Sparta, Stewartsville,
Cherry Grove, Northcutt, Long Ridge, Williamstown Lake, New Liberty,
Eagle Hill, Twin Bridges, Camp Northward, Needmore, Holbrook,
Sherman, Lawrenceville, and Cordova.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 58 and 61.
 I-75 in Kentucky between mile markers 149 and 163.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3855 8493 3874 8490 3875 8453 3869 8451
      3861 8449 3854 8450
TIME...MOT...LOC 1919Z 272DEG 16KT 3865 8477

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Aug 29, 3:06 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
406 PM EDT Thu Aug 29 2024

INZ080-KYZ089-090-094-292030-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-
406 PM EDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SWITZERLAND...
CARROLL...NORTHWESTERN OWEN AND GALLATIN COUNTIES THROUGH 430 PM
EDT...

At 406 PM EDT, a strong thunderstorm was located over Vevay, moving
east at 25 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Patriot,
Pleasant, Glencoe, Ghent, Sanders, Sparta, Worthville, Prestonville,
Center Square, Braytown, Wheatley, Langstaff, and Markland.

This includes I-71 in Kentucky between mile markers 44 and 63.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3866 8520 3888 8520 3885 8484 3866 8478
      3859 8504
TIME...MOT...LOC 2006Z 288DEG 22KT 3875 8506

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos

The radar

The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Switzerland

When
August 29, 3:08 PM EST to 3:10 PM EST
Where
Switzerland County, 0.34 mi ENE of Vevay
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
38.752, -85.064

Several trees were downed on the east side of Vevay, primarily along Ohio Street and East Seminary Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200422.